Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 362, NWS Wichita, KS

June 27, 2008Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 27, 2008, 6:52 PM CDT for Harper County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2008, 6:52 PM CDT (23:52 UTC)
Expired
Jun 27, 2008, 7:45 PM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 46 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 7:10 PM CDTHAIL 13 Se Corwin, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 272352
SVRICT
KSC077-280045-
/O.NEW.KICT.SV.W.0362.080627T2352Z-080628T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
652 PM CDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 745 PM CDT.

* AT 651 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
  SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS
  LOCATED NEAR CORWIN...OR 13 MILES WEST OF ANTHONY...AND MOVING
  NORTHEAST AT 14 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ANTHONY...ATTICA...BLUFF CITY...CORWIN...DANVILLE...FREEPORT...
  HARPER...RUNNYMEDE...WALDRON...CRYSTAL SPRINGS.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

LAT...LON 3700 9834 3719 9835 3738 9795 3738 9781
      3700 9781
TIME...MOT...LOC 2352Z 237DEG 12KT 3709 9825

$$

KETCHAM
3 follow-up statements
000 
WWUS53 KICT 280007
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT FRI JUN 27 2008

KSC077-280045-
/O.CON.KICT.SV.W.0362.000000T0000Z-080628T0045Z/
HARPER KS-
707 PM CDT FRI JUN 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARPER COUNTY
UNTIL 745 PM CDT...

AT 704 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
CORWIN...OR 11 MILES SOUTHWEST OF ANTHONY...MOVING EAST AT 12 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR ANTHONY BY 745 PM CDT.

THIS DANGEROUS STORM WILL ALSO AFFECT CORWIN.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3700 9834 3719 9835 3738 9795 3738 9781
      3700 9781
TIME...MOT...LOC 0007Z 250DEG 11KT 3709 9819

$$

KETCHAM
000 
WWUS53 KICT 280025
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
725 PM CDT FRI JUN 27 2008

KSC077-280045-
/O.CON.KICT.SV.W.0362.000000T0000Z-080628T0045Z/
HARPER KS-
725 PM CDT FRI JUN 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
HARPER COUNTY UNTIL 745 PM CDT...

AT 721 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 6
MILES EAST OF CORWIN...OR 10 MILES SOUTHWEST OF ANTHONY...MOVING EAST
AT 10 MPH.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
HARPER COUNTY.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3700 9834 3719 9835 3726 9797 3726 9781
      3700 9781
TIME...MOT...LOC 0025Z 252DEG 8KT 3709 9818

$$

KETCHAM
000 
WWUS53 KICT 280037
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
738 PM CDT FRI JUN 27 2008

KSC077-280045-
/O.CON.KICT.SV.W.0362.000000T0000Z-080628T0045Z/
HARPER KS-
738 PM CDT FRI JUN 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
HARPER COUNTY UNTIL 745 PM CDT...

AT 733 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
CORWIN...OR 13 MILES SOUTHWEST OF ANTHONY...MOVING SOUTHEAST AT 9
MPH.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHWESTERN
HARPER COUNTY.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3719 9835 3718 9801 3700 9799 3700 9834
TIME...MOT...LOC 0038Z 333DEG 8KT 3704 9822

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:48 PM CDT, 4 minutes earlier.

Area forecast discussion, Jun 27, 6:48 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT FRI JUN 27 2008

.AVIATION...
00Z TAFS...ICT/SLN/HUT/CNU/RSL...MORE STRONG TO SEVERE
THUNDERSTORMS ALONG WITH LOCALLY HEAVY RAINFALL ARE EXPECTED TO
AFFECT THE AREA AGAIN TONIGHT...AS A STRONG COLD FRONT APPROACHES
FROM THE NORTHWEST. WILL CONTINUE TO MONITOR AND MAKE TIMELY
AMENDMENTS WHEN/WHERE NECESSARY.

KLEINSASSER

&&

.PREV DISCUSSION... /ISSUED 226 PM CDT FRI JUN 27 2008/

DISCUSSION...

MAIN FORECAST CHALLENGES ARE THUNDERSTORM/SEVERE WEATHER CHANCES
TONIGHT.

TONIGHT-SATURDAY:
AS OF 18Z...COLD FRONT EXTENDED FROM ERN NEBRASKA INTO NWRN
KS...WITH A PREFRONTAL TROF NOTED JUST AHEAD OF IT. AIRMASS
DESTABILIZING NICELY IN THE WARM SECTOR WITH GOOD INSOLATION
DRIVING CAPES OVER 2500 J/KG ALREADY. MOST/ALL OF OUR FORECAST
AREA IS STILL TRYING TO RECOVER FROM LAST NIGHTS LARGE MCS WHICH
WORKED THE ATMOSPHERE OVER PRETTY WELL. AS A RESULT...WE WILL
LIKELY NOT ATTAIN THE HIGHS WE WERE ANTICIPATING 24 HOURS AGO AND
WITH VERY WARM TEMPERATURES ALOFT...WE MAY HAVE SOME CAP ISSUES TO
DEAL WITH ESPECIALLY FURTHER W IN OUR FORECAST AREA. SHORT RANGE
MODEL GUIDANCE SUGGESTS CAP WILL FIRST BREAK FROM IA INTO ERN NE
AND NERN KS AND WITH FRONT SLIDING SWD TONIGHT INTO OUR
AREA...BEST STORM COVERAGE ANTICIPATED TO OCCUR IN SERN KS ON ERN
EDGE OF WARMER MID-LEVEL TEMPERATURES. FURTHER W...STORM COVERAGE
COULD BE MORE ISOLD-WDLY SCATTERED. GIVEN STRONG INSTABILITY AND
30-40 KT OF SHEAR...ORGANIZED SEVERE STORMS ARE CERTAINLY
POSSIBLE. MAIN THREATS LOOK TO BE DAMAGING WINDS/HAIL. AS THE
STRONG UPPER TROF SWINGS ACROSS THE UPPER MISSISSIPPI VALLEY ON
SATURDAY...THE COLD FRONT IS PROGGED TO EXIT FAR SERN KS BY LATE
AFTERNOON. WILL MAINTAIN A SLIGHT CHANCE OF T-STORMS IN SERN KS
FOR MAINLY LINGERING CONVECTION IN THE MORNING. SLIGHTLY COOLER
THAN NORMAL (AND DRIER) AIR WILL FILTER INTO OUR FORECAST AREA SAT
NIGHT BEHIND THE FRONT WITH CLEARING SKIES.

SUNDAY-FRIDAY:
NW TO NRLY FLOW ALOFT AND LOW-LEVEL HIGH PRESSURE SHOULD KEEP OUR
ARE DRY SUNDAY INTO TUESDAY WITH TEMPERATURES STARTING OUT A BIT
BELOW NORMAL AND GRADUALLY MODIFYING INTO MIDWEEK. THE 12Z GFS
COMING INTO A BIT BETTER AGREEMENT WITH THE 00Z ECMWF REGARDING A
COLD FRONT APPROACHING OUR AREA SOMETIME THURS INTO FRI. GULF
MOISTURE SHOULD BE RETURNING WED AHEAD OF THE FRONT. WILL CONTINUE
THE IDEA OF SLIGHT CHANCES OF T-STORMS RETURNING TUES NIGHT WITH
CHANCES POSSIBLY INCREASING BY THURS/FRI. TEMPERATURES LOOK NEAR
NORMAL WED-FRI.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  87  60  86 /  40  20  10   0
HUTCHINSON      68  87  60  85 /  30  10  10   0
NEWTON          69  87  60  85 /  40  10  10   0
ELDORADO        69  86  58  86 /  50  20  10   0
WINFIELD-KWLD   72  87  60  86 /  40  20  10   0
RUSSELL         64  85  57  85 /  20   0  10   0
GREAT BEND      66  86  57  85 /  20   0  10   0
SALINA          68  86  60  85 /  30  10  10   0
MCPHERSON       68  87  60  85 /  40  10  10   0
COFFEYVILLE     73  86  60  87 /  60  40  10   0
CHANUTE         71  86  59  86 /  60  20  10   0
IOLA            71  86  59  85 /  60  20  10   0
PARSONS-KPPF    72  85  61  86 /  60  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 27, 3:25 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT FRI JUN 27 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-282030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
325 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE
AREA TONIGHT...AS A COLD FRONT PUSHES SOUTHWARD INTO THE AREA. THE
MAIN THREATS WILL BE DAMAGING WINDS OF 60 TO 75 MPH AND HAIL TO
GOLF BALL SIZE. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING IS
ALSO A POSSIBILITY ESPECIALLY ACROSS THOSE AREAS THAT RECEIVED
HEAVY RAIN LAST NIGHT. THE GREATER STORM COVERAGE IS ANTICIPATED
TO BE IN SOUTHEASTERN KANSAS...WITH MORE ISOLATED ACTIVITY FURTHER
WEST IN THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS MAY LINGER INTO SATURDAY MORNING ACROSS EXTREME
SOUTH CENTRAL AND SOUTHEAST KANSAS. THESE ARE NOT EXPECTED TO BE
SEVERE.

THE NEXT CHANCES FOR THUNDERSTORMS WILL BE FROM TUESDAY NIGHT
THROUGH THURSDAY. A FEW STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS CENTRAL...SOUTH
CENTRAL AND SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, Jun 27, 6:44 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT FRI JUN 27 2008

KSZ091-280030-
HARPER-
644 PM CDT FRI JUN 27 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER COUNTY...

AT 642 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF WALDRON...OR 9 MILES SOUTHWEST
OF ANTHONY...AND MOVING EAST AT 12 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:54 PM CDTSevere Thunderstorm WarningICTChase, Marion66 min
Jun 26, 9:28 PM CDTSevere Thunderstorm WarningICTRussell62 min
Jun 26, 10:56 PM CDTSevere Thunderstorm WarningICTRussell64 min
Jun 26, 11:52 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Russell53 min
Jun 27, 12:06 AM CDTAreal Flood WarningICTLincoln6 hr
Jun 27, 12:32 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice58 min
Jun 27, 12:33 AM CDTAreal Flood WarningICTGreenwood21 hr
Jun 27, 1:08 AM CDTSevere Thunderstorm WarningICTMcPherson67 min
Jun 27, 1:11 AM CDTSevere Thunderstorm WarningICTReno, Rice64 min
Jun 27, 1:23 AM CDTAreal Flood WarningICTWilson, Woodson8 hr
Jun 27, 1:37 AM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno, Sedgwick53 min
Jun 27, 2:00 AM CDTSevere Thunderstorm WarningICTKingman60 min
Jun 27, 2:08 AM CDTAreal Flood WarningICTButler, Chase, Marion8 hr
Jun 27, 2:16 AM CDTSevere Thunderstorm WarningICTReno23 min
Jun 27, 2:26 AM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sedgwick, Sumner64 min
Jun 27, 2:50 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick55 min
Jun 27, 3:08 AM CDTFlash Flood WarningICTButler, Greenwood7 hr
Jun 27, 3:25 AM CDTSevere Thunderstorm WarningICTCowley, Sumner65 min
Jun 27, 3:55 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk55 min
Jun 27, 4:28 AM CDTSevere Thunderstorm WarningICTMontgomery, Wilson55 min
Jun 27, 6:33 AM CDTAreal Flood WarningICTHarvey, McPherson, Reno, Rice4 hr
Jun 27, 7:03 AM CDTAreal Flood WarningICTWilson, Woodson6 hr
Jun 27, 10:07 AM CDTAreal Flood WarningICTButler, Chase6 hr
Jun 27, 12:55 PM CDTAreal Flood WarningICTWilson3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.